Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 272, NWS Birmingham, AL

August 2, 2002Cullman County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 10:26 PM CDT for Cullman County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 10:26 PM CDT (03:26 UTC)
Expired
Aug 2, 2002, 11:00 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:30 PM CDTHail 1.75Vinemont, ALGolf ball size hail was reported near South Vinemont.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1866 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS54 KBMX 030326
SVRBHM
ALC043-030400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1100 PM CDT

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WEST POINT...MOVING
  SOUTHWEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM COVER MOSTLY RURAL 
NORTHWESTERN CULLMAN COUNTY.

STRONG DAMAGING IN EXCESS OF 60 MPH IS EXPECTED.  THIS TYPE OF WIND 
SPEED WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS 
AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID 
WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:50 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 2, 9:50 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
950 PM CDT FRI AUG 02 2002

SHORTWAVE IS CAUSING THINGS TO FIRE ALONG THE SOUTHERN
APPALACHIANS.  BUMPING UP THE POPS TO REFLECT.

.BHM...NONE.

90

In the hours before

Local storm report, Aug 2, 5:24 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     TREE DOWN ACROSS
                                          RAIL-ROAD TRACK AT 6TH
                                          AVE EAST.  DIME SIZE HAIL
                                          ALSO REPORTED.  REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Aug 2, 5:24 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     0.75 INCH HAIL
                                          TREE DOWN ACROSS                                           RAIL-ROAD TRACK AT
                                          6TH AVE EAST.  DIME SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY LAW ENFORCEMENT.
Local storm report, Aug 2, 9:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    STEVENSON                 AL   WIND DAMAGE
08/02/02   JACKSON                        COUNTY 911 OFFICE
                                          REPORTED TREES DOWN
                                          ACROSS HIGHWAY 72 AND
                                          COUNTY ROAD 287
Local storm report, Aug 2, 10:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    STEVENSON                 AL   WIND DAMAGE
08/02/02   JACKSON                        EMA REPORTED NUMEROUS
                                          TREES DOWN AROUND
                                          STEVENSON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:57 PM CDTSevere Thunderstorm WarningBMXJackson33 min
Aug 2, 10:00 PM CDTSevere Thunderstorm WarningBMXJackson, Madison30 min
Aug 2, 10:36 PM CDTSevere Thunderstorm WarningBMXLawrence, Morgan, Winston39 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningBMXGreene28 min
Aug 3, 2:51 PM CDTSevere Thunderstorm WarningBMXPickens39 min
Aug 3, 2:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Aug 3, 6:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.